I’ve been on the pump for years, but I’m currently trying out MDI to give my body and mind a bit of a break. I’m currently taking one injection of Basaglar at 6am, and I can tell it’s not lasting the full 24 hours. My bgs steadily climb through the night (alerted by Dexcom), and I’ve been having to get up and do a Novolog shot to get bgs back in range. Does anyone here do multiple Basaglar doses to prevent this? How do you space them and divvy your doses to prevent insulin stacking?
I took Lantus (the name brand equivalent) for at least a decade, and split into two equal dose about 12 hours apart. Better than NPH, but not my favorite insulin. Next was Levemir, also split into two equal doses about 12 hours apart. Better than Lantus, but still not particularly flat 24 hour coverage. And seems I couldn’t avoid forgetting to take one of the doses, especially at night, at least once a month.
Now I am on Tresiba, once a day, and very happy with its flat coverage. And very unlikely now to forget a dose. If you have the option, I would definitely try Tresiba instead of the other alternatives.
Thank you! I’ll check and see if Tresiba is covered. It sounds far superior.
I love Tresiba! I had to have my physician tell my insurance company that I had to use it. Your insurance company might cover it though.
My basal is Abasaglar (European name for Basaglar - I have no idea why it’s got a different name here) and I split it.
I started splitting my basal because I was doing a single dose at night and having a lot of overnight lows. With a single dose I was either flat during the day and low at night, or flat at night and high during the day, never flat during both night and day. Splitting has helped a lot and can hold me perfectly flat all day and night.
I started with a 50/50 split and gradually increased and decreased each dose until I found a good balance.
I now take 5 units at breakfast, usually around 8am. Then I take 3 units with dinner, around 7pm.
This is encouraging to hear! Thank you. I’m definitely going to talk to my doctor about splitting the dose, because this one dose in the morning is not cutting it. That’s strange the insulin has a different name in Europe.
I probably should have said that Abasaglar was prescribed to me as a once a day injection, but I found that didn’t work for me.
My diabetes team has never restricted or controlled how I take my insulin - from Day 1 I was encouraged to make (cautious) changes to my factors and timing. When I find something that works for me, my team supports me.
It sounds like some endos are more by-the-book and wouldn’t condone an off-label use like splitting a basal insulin that was meant to be injected once a day.
Just food for thought. Some endos are more open to off-label uses than others.
When using lantus I always split the dose.
I’m currently splitting my Lantus (Solostar Pen) between AM and PM, with about 22 units each time. It’s better than nothing, but after only limited success in the last 8 months since I’ve been on insulin, am pretty sure I need to add mealtime insulin boluses, as well.
Why would my nurse just keep me on Lantus? Is anybody else here supposed to try to control blood sugar with just long-acting insulin??? If she won’t agree to adding mealtime insulin, I’m going to ask for a referral to an endo. Any other type 2s here seeing an endo?
Also: could my BD pen needles be too short and/or thin? What kind do you use?
Have you been logging BGs for after mealtime? That would help identify if meal time insulin would help. Changing food choices will also impact potential impact to BGs, and influence insulin dose.
Does nurse track your A1C? That would also be a useful data point to know if mealtime insulin would be helpful.
Yes, I can see on my Freestyle Libre 3 CGM that my BG shoots up sky-high after my two measly snack-like “mini-meals”. The Lantus doesn’t seem to have any effect on my post-meal BG levels, and they tend to stay up way too high for a long time afterward, too.
My January A1c was in the low 8 range, and yesterday 8.6 – so it’s inching up. I’ve been gradually adding another unit of Lantus every few days, but maybe I’m not using enough. I have severe insulin resistance. Maybe I’m too cautious with the insulin. Have also gained 10 pounds in the last 8 months since starting this insulin. Do all insulin types cause weight gain? Would Ozempic be a good idea – as an addition to or replacement for the Lantus? At 80, does the nurse think I’m too old to be more aggressive in lowering my A1c?
I think it would be a good idea for you to see an endo in addition to the nurse as you mentioned in an earlier post. It sounds like your control could be tightened with some additional meds or lifestyle changes like exercise or food changes. I’m sorry you’re having such frustrations. Have you posted in the Type 2 section about this? I’m not real familiar with all the meds available for Type 2.
Insulin causes weight gain, all the sugar you were dumping into your urine is now being absorbed by your body, insulin also causes hunger. Sounds like your body already makes a lot of insulin, you are just resistant to it. Losing weight will help, but it’s not an easy thing to do with type2 and taking insulin.
The thingis tho, getting your blood sugar in line is more important than your weight. One thing at a time I suppose.
Thanks, Devon. My thoughts, exactly – on seeing an endo. Will ask for a referral. After controlling my BG with diet and exercise alone for 11 years after diagnosis 25 years ago at age 55 and A1cs around 6%, I had pretty good success with adding metformin and then Glipizide to the daily exercise for the next 13 years (A1cs in 7% range) until they gradually crept up to the point where doc said we needed to add Lantus, and turned me over to one of his nurses 8 months ago. It worked fairly well for a while, and although BG would always shoot up after meals, and even before breakfast – it kept my A1c in the low 8% range. Nurse seemed satisfied with this, but I wasn’t. She ignored my requests for adding mealtime insulin. Maybe she knows nothing about it. After seeing my A1c up last week to 8.6, I am going to get to the bottom of this next week. During these last 8 months, I’ve also been knocked off my usual daily exercise routine due to family demands, and am going to try to get back up to full speed ASAP. Haven’t seen any discussions in the Type 2 section about insulin, but may start one when I get a chance. Thanks so much for your thoughts on this!
Timothy, yes, it must be the Lantus that has caused my 10-pound weight gain over the last few months.
Not happy about that – especially since I worked so hard exercising daily after diagnosis to control original 350 BG, and knocked all 40 pounds excess fat off me. I kept exercising every day until family demands interfered with my workout schedule about a year and a half ago.
You’re also right about the insulin resistance, and I have extreme insulin resistance.
Thank you for confirming that the most important thing is getting my blood sugar back in line. I will concentrate on that, and try to add mealtime insulin while getting my workout plan back up to speed.
Hang in there. I commend you for advocating for yourself. It’s so important with diabetes to speak up for ourselves, ask questions, and get a second or third opinion when we’re not satisfied with how things are going.
As a side note from my personal experience, the Mastering Diabetes plan helped me cut my insulin use by half over this past year just by changing what I’ve eaten. It’s whole food low fat plant based. I know it’s not for everyone, but I wanted to share it was helpful for me.
Severe insulin resistance can be reversed with the eating plan that Devon mentioned.